Colorado, 2024

Damaging Winds in Colorado, July 14, 2024

July 14, 2024 · NWS GLD · 3 events in 2 counties and zones

In the late afternoon of the 14th, a line of storms from northeastern Colorado moved southeast through Yuma and Kit Carson counties. 25 mile.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the late afternoon of the 14th, a line of storms from northeastern Colorado moved southeast through Yuma and Kit Carson counties. This line of storms produced wind gusts up to 65 MPH and blowing dust that reduced visibility down to 0.25 mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 14, 4:10 PM MST, 1 hour 40 minutes earlier. Its key messages:

  • Potentially damaging wind gusts this evening.
  • Heat Advisory remains in effect for all but far eastern Colorado Monday.
  • Cooler (less hot) temperatures and a bit better chance for rainfall for much of next week.
Area forecast discussion, Jul 14, 4:10 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
510 PM MDT Sun Jul 14 2024

.KEY MESSAGES...

- Potentially damaging wind gusts this evening.

- Heat Advisory remains in effect for all but far eastern
  Colorado Monday.

- Cooler (less hot) temperatures and a bit better chance for
  rainfall for much of next week.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 500 PM MDT Sun Jul 14 2024

Tonight...isolated to scattered showers/thunderstorms are
anticipated to move from west to east through about 12 AM MDT (1
AM CDT), impacting those generally west of a line from near
McCook to Colby and Oakley. The primary hazard will be wind
gusts up to 65 mph. HRRR is showing a potential for heat bursts
after about 10 PM MDT as shower/thunderstorm activity
dissipates. Low temperatures are forecast to be in the middle
60s to middle 70s.

Monday-Monday night...we'll have another chance for showers and
thunderstorms from late afternoon through the overnight hours as
a better organized weather system moves through from the
northwest. A few severe thunderstorms will be possible. High
temperatures are forecast to be in the middle 90s to around 107
with low temperatures in the lower 60s to lower 70s. Heat
indices as high as 107 are forecast (Norton/Graham counties).

Tuesday-Tuesday night...We'll have a lull in precipitation
chances until late afternoon when another weather system moves
through from the west-northwest. Presently we have likely pops
(60%) for overnight thunderstorm chances. High temperatures
return closer to normal for early July with upper 80s to lower
90s forecast. Low temperatures also near normal in the upper 50s
to middle 60s.

Wednesday-Wednesday night...lingering moisture in the 850-500mb
layer in the northwest flow aloft will continue to support daily
and overnight chances for rainfall. Presently we have 20%-70%
chances during the day with 20%-50% chances overnight. With
cooler temperatures aloft and quite a bit of cloud cover, high
temperatures look to be below normal with 80 to 85 degrees
forecast. Low temperatures are forecast to be in the upper 50s
to lower 60s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Issued at 500 PM MDT Sun Jul 14 2024

Slightly below normal daytime highs in the 85 to 90 degree range
are forecast with low temperatures a few degrees either side of
60. Daily rainfall chances are in the 20% to 30% range in
general as weather systems move through from the northwest.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 445 PM MDT Sun Jul 14 2024

KGLD...VFR conditions are expected through the period. A
southeasterly wind around 11kts at taf issuance will veer to the
southwest at similar speeds around 05z, continuing to veer to
the west-northwest near 10kts by 13z. Winds continue to veer to
the northwest then north at speeds around 11kts with some higher
gusts through the rest of the taf period. High based showers and
thunderstorms are anticipated to impact the terminal in the
02z-04z timeframe. The primary hazard will be wind gusts up to
50kts.

KMCK...VFR conditions are expected through the period. A
south to southeasterly wind at speeds around 10kts at taf
issuance will become light and variable around 06z-13z. After
14z, west-northwest winds up to 10kts continue to veer to the
northwest then north and northeast through the rest of the
period. Winds around 10-15kts with some higher gusts are
possible after about 23z. High based showers and thunderstorms
are anticipated to impact the terminal in the 05z-06z timeframe.
The primary hazard will be wind gusts up to 50kts.

&&

.CLIMATE...
Issued at 423 AM MDT Sun Jul 14 2024

Sunday high temperature records
            Record  Year

Yuma        105     2010
Burlington  105     1925
Goodland    107     1934
Tribune     107     1934
Colby       109     1934
McCook      109     1954
Hill City   113     1934

Monday high temperature records
            Record  Year

Yuma        102     2006
Burlington  103     2000
Goodland    106     1925
Tribune     108     2000
Colby       108     1925
McCook      112     1925
Hill City   113     1934

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 9 PM MDT /10 PM CDT/ this evening for
     KSZ001>004-013>016-027>029-041-042.
     Heat Advisory from 9 AM MDT /10 AM CDT/ to 8 PM MDT /9 PM CDT/
     Monday for KSZ001>004-013>016-027>029-041-042.
CO...Heat Advisory until 9 PM MDT this evening for COZ090>092.
NE...Heat Advisory until 9 PM MDT /10 PM CDT/ this evening for
     NEZ079>081.
     Heat Advisory from 9 AM MDT /10 AM CDT/ to 8 PM MDT /9 PM CDT/
     Monday for NEZ079>081.

&&

SHORT TERM...99
LONG TERM...99
AVIATION...99
CLIMATE...
Hazardous weather outlook, Jul 14, 5:40 PM MST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
640 PM MDT Sun Jul 14 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
640 PM MDT Sun Jul 14 2024 /740 PM CDT Sun Jul 14 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Heat Advisory continues for the entire Tri-State area through
9 PM MDT (10 PM CDT) tonight.

Strong to potentially severe thunderstorms in far eastern Colorado
will continue moving east toward a McCook to Colby and Oakley line
through about 12 AM MDT (1 AM CDT). The primary hazard will be
outflow wind gusts up to 75 mph. This may also create some blowing
dust and reduced visibilities. There is a possibility of heat bursts
with any dissipating showers or thunderstorms after about 10 PM MDT
(11 PM CDT). This is observed by a sudden increase in temperature,
sudden decrease in relative humidity and potentially damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Another Heat Advisory will go into effect for northwest Kansas and
extreme southwest Nebraska Monday from 9 AM MDT (10 AM CDT) to 8 PM
MDT (9 PM CDT).

Strong to severe thunderstorms with wind gusts around 70 mph are
currently forecasted Monday late afternoon and into the evening.
Portions of Yuma, Kit Carson, Dundy and Cheyenne county Kansas look
to be in the relative greatest potential for severe weather. Blowing
dust with visibilities of 3 miles or less will be possible as well.

Strong to severe thunderstorms are again possible Tuesday across
most of the area with damaging winds the primary hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. We would appreciate any
measured wind gusts over 50 mph, wind damage and blowing dust via
telephone and social media.

In the hours before

Special weather statement, Jul 14, 5:01 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
601 PM MDT Sun Jul 14 2024

COZ090-150030-
Yuma County CO-
601 PM MDT Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN YUMA COUNTY THROUGH
630 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm near
Otis, or 11 miles west of Yuma, moving southeast at 15 mph.

HAZARD...Wind gusts up to 55 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Strong winds may occur in advance of any
         rain.

This storm will remain over mainly rural areas of northwestern Yuma
County, including the following locations... Abarr and Clarkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4041 10258 3982 10258 3982 10280 4035 10279
      4035 10278 4041 10278
TIME...MOT...LOC 2359Z 328DEG 11KT 4011 10294

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Local storm report, Jul 14, 5:17 PM MST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
617 PM MDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     Tstm Wnd Gst     4 E Yuma                40.14N 102.65W
07/14/2024  M53 MPH          Yuma               CO   Mesonet

            WeatherLink site Yuma Dairy.

&&
Local storm report, Jul 14, 5:34 PM MST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
634 PM MDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Tstm Wnd Gst     7 W Heartstrong         39.95N 102.71W
07/14/2024  E50 MPH          Yuma               CO   Trained Spotter

&&

TT
Local storm report, Jul 14, 5:35 PM MST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
635 PM MDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     Tstm Wnd Gst     2 NNW Heartstrong       39.98N 102.60W
07/14/2024  M53 MPH          Yuma               CO   Mesonet

            WeatherLink site ACE Compost.

&&

The radar

The Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
July 14, 5:50 PM MST to 6:05 PM MST
Where
Yuma County, 7 mi SW of Idalia
Measured
43 kt (49 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.628, -102.393

Trained spotter reported visibility down to 0.25 mile in blowing dust and winds estimated of 50 MPH. The dust storm lasted about 15 minutes.

Thunderstorm Wind, Kit Carson

When
July 14, 5:57 PM MST to 6:02 PM MST
Where
Kit Carson County, 16.11 mi N of Flagler
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.530, -103.020

Mesonet station EW7003 17 N Flagler measured gusts of 65 MPH for about 5 minutes.

Thunderstorm Wind, Kit Carson

When
July 14, 7:00 PM MST
Where
Kit Carson County, 4.21 mi S of Burlington
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.239, -102.280

The ASOS at the Burlington airport reported an average 5 minute gust of 58 MPH with a peak gust of 64 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200711, 1198801, 1198802.